ISSN 1470-3947 (print)
ISSN 1479-6848 (online)

Searchable abstracts of presentations at key conferences in endocrinology

Published by BioScientifica
Endocrine Abstracts (2010) 22 P270 
|

A case of diabetic ketoacidosis with ECG abnormalities mimicking acute coronary syndrome

Evrim Çakir Özkaya, Mustafa Özbek, Nujen Çolak Bozkurt, Erman Çakal, Basak Karbek & Tuncay Delibasi

Author affiliations

Diabetic ketoacidosis (DKA) seen in 10–70% of patients with type 1 diabetes mellitus (DM1) has a significant risk of mortality. We present a DKA in a patient with DM1 resulted in hypokalemia related ECG abnormalities that the diagnosis needed to be differentiated from acute coronary syndrome. A 18-year-old women without any significant past medical history admitted to hospital with a two day history of fatique, weakness, nausea, vomiting. Patient appeared hipovolemic. Vital signs were within normal limits. Physical examination revealed dry tongue with normal cardiovascular and abdominal examination. Initial laboratory studies revealed a high anion gap metabolic acidosis and hyperglycemia. The patient was found to have ketonemia, ketonuria, leukocytosis and hyponatremia. Additional data, including a serum chloride, potassium, liver functions, lipid fractionation, serum troponin, creatinin kinase- MB and plain chest radiography were within normal limits. The patient was diagnosed to be in diabetic ketoacidosis. Following insulin therapy, K level was decreased (K: 2.1 mmol/l). At that time ECG pattern was in the form as it is seen acute coronary syndrome that is described as D1-D3 and V1-V6 derivations ST segment depression and T negativity. Then patient were taken to cardiology intensive care unit and was started acute coroner syndrome medication with anticoagulan therapy and followed for cardiac enzyme and chest pain. She had never complained of chest pain and cardiac enzymes were all in normal limits during follow up. After 1 week of her hospitalization she had no symptom and ECG findings, hypokalemia were improved and medication for acute coronary syndrome was stopped. ECG abnormalities were related with diabetic ketoasidosis and electrolite imbalances, patient was not considered to be having myocardial infarction. She remained normoglycemic for the remainder of her hospitalization stay. ECG findings of DKA caused hypokalemia may mimic the findings seen in acute coronary syndrome and should be differentiated in critically ill patient.

This Issue/Conference

Article tools

My recent searches